Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 17, NWS Binghamton, NY

May 31, 2008Broome County, Tioga County, Tompkins County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 31, 2008, 2:30 PM EDT for Broome County, Tioga County, Tompkins County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2008, 2:30 PM EDT (18:30 UTC)
Expired
May 31, 2008, 3:02 PM EDT
In force
32 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Broome County, NY, Tioga County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 19 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:32 PM EDT, 58 minutes earlier.

Area forecast discussion, May 31, 1:32 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
132 PM EDT SAT MAY 31 2008

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT LAKES WILL PUSH A COLD FRONT THROUGH
THE AREA TODAY. THIS COLD FRONT WILL TRIGGER SHOWERS AND
THUNDERSTORMS...SOME OF WHICH COULD CONTAIN DAMAGING WINDS AND
LARGE HAIL. DRIER AND COOLER AIR WILL MOVE IN SUNDAY AND BRING A
PARTLY SUNNY DAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FIRST AREA OF SHRA/TSRA ASSOCIATED WITH ADVANCING SURFACE TROUGH
NOW OVER THE EASTERN HALF OF THE CWA WITH MORE SCATTERED ACTIVITY
TO THE WEST. BEHIND THIS TROUGH...LOW LEVEL WINDS GAIN A WESTERLY
COMPONENT...AND WITH IT...A RAPID DECREASE IN THE LOW LEVEL
HELICITY AND IMPLIED TORNADO THREAT. THE LAST PLACE THAT THIS WILL
CLEAR ARE MY FAR SOUTHEASTERN ZONES...THE SAME ZONES SPC HAS
INCLUDED IN THEIR MODERATE RISK TODAY. GIVEN CURRENT LOCATION OF
SHRA...AND MORNING VIS IMAGERY WHICH SHOWS THAT NE PA WILL LIKELY
BE THE LAST LOCATION TO CLEAR THIS MORNING...FEEL THAT THIS THREAT
IS DIMINISHING RAPIDLY.

ELSEWHERE...SOME THINNING TO THE CLOUDINESS IS OCCURRING OVER
WESTERN AREAS AS WE ENTER A VERY BRIEF PERIOD OF NVA BEHIND THE
FIRST WAVE AND AHEAD OF THE SECOND. SURFACE LOW AROUND 999 MB
CURRENT LOCATION NEAR GEORGIAN BAY WITH A COLD FRONT DRAPED JUST
WEST OF THE EASTERN LAKES. AHEAD OF THIS BOUNDARY...A PRETTY
POTENT SHORTWAVE WILL IMPACT THE AREA THIS AFTERNOON.
THIS...COMBINED WITH INCREASING LOW LEVEL TEMPS...SOME WEAK
POSITIVE THETAE ADVECTION...AND THE COMMENCING OF COOLING ALOFT
SHOULD PRODUCE ANOTHER ROUND OF MORE POTENT SHRA/TSRA THIS
AFTERNOON. ALTHOUGH LLEVEL SHEAR WILL HAVE WANED BY THAT
POINT...THE DEEP LAYER SHEAR STILL LOOKS IMPRESSIVE AHEAD OF THE
PRIMARY SHORTWAVE...SO DAMAGING WINDS/HAIL CERTAINLY LOOK
POSSIBLE...AND AN ISOLATED SUPERCELL CANNOT BE RULED OUT. THE MAIN
ACTIVITY MAY HOLD OFF UNTIL LATER IN THE AFTERNOON...AFTER THE
MOST SURFACE HEATING CAN BE COMBINED WITH THE MOST COOLING ALOFT.
THE NAM/RUC HAVE A PRETTY GOOD HANDLE ON THIS. MAIN LIMITING
FACTOR WILL BE ANY LINGERING CLOUDINESS FROM THIS MORNING/S
ACTIVITY.

HAVE MADE MAINLY MINOR TWEAKS TO THE MORNING GRIDS/ZFP WITH THE
PREVIOUS PACKAGE IN GOOD SHAPE. UPDATED PRODUCTS ARE OUT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
ACTUAL COLD FNT PASSES LATE EVE AND EARLY MRNG. LOOKS LIKE THERE
MIGHT BE ENUF SUPPORT FOR SOME SHWRS...ESP OVER THE
NORTH...DESPITE THE GOOD DRYING BHD THE AFTN TROF.

UPR TROF BOTTOMS OUT SUNDAY AS A SHRT WV ROTATES THRU. BELIEVE THE
SHWRS WILL STAY NORTH OF THE FCST AREA...WITH NRN ONEIDA CLOSE TO
NEEDING SOME CHANCE POPS. HAVE ELECTED TO STICK WITH CONSISTENCY
AND KEEP THE FCST DRY.

HGTS AND TEMPS BLD NICELY MON AS THE TROF LIFTS OUT AND FCST AREA
IS IN A NEUTRAL FLOW. SOME WEAK MID LVL LIFT WILL GENERATE SOME
CLDS...BUT BELIEVE THE VERY DRY LOW LVL WILL KEEP AND PCPN FROM
FALLING THRU THE END OF THE PD.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...

FOLLOWED HPC GUIDANCE CLOSELY AS FOCUS IS ON SVR WX POTNL THIS AFTN.
APPEARS THAT A SYSTEM WILL BRING SHRA/TSRA AROUND MIDWEEK (TUE/WED)
THEN RIDGING AND WARMER.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...

SCT TSRA THIS AFTN ARE XPCTD TO DIMINISH EARLY THIS EVNG...WITH
SCT MVFR/IFR WITH THE STORMS. WILL HAVE TO MONITOR SVR POTNL. MVFR
CIGS APPEAR LIKELY LATER TNGT AND EARLY TMRW MRNG...SPCLY AT NRN
SITES SYR/RME. WSW WINDS THIS AFTN WITH G25...WNW ARND 10 KTS TNGT
THEN INCREASING TO 10-20 TMRW.

OUTLOOK....

SUN NGT THRU MON NGT...VFR.
TUE/WED...MVFR IN SHRA.
THU...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...JMA
SHORT TERM...DGM
Hazardous weather outlook, May 31, 12:39 PM EDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1239 PM EDT SAT MAY 31 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-011645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1239 PM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE REGION TODAY AND BRING
THUNDERSTORMS. THERE/S THE POTENTIAL THAT THE STORMS COULD BECOME
SEVERE...WITH THE PRIMARY THREAT BEING DAMAGING WINDS AND HAIL.
THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ARNOTT

In the hours before

Special weather statement, May 31, 1:42 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
142 PM EDT SAT MAY 31 2008

NYZ023-025-311830-
SCHUYLER NY-TOMPKINS NY-
142 PM EDT SAT MAY 31 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR READING CENTER...AND
  MOVING EAST AT 38 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MONTOUR FALLS AND BENNETTSBURG AT 150 PM EDT...
  SMITH VALLEY AND CATHARINE AT 155 PM EDT...
  ALPINE AND CAYUTA AT 200 PM EDT...
  ENFIELD AT 205 PM EDT...
  NEWFIELD AND NEWFIELD HAMLET AT 210 PM EDT...
  DANBY AND WEST DANBY AT 215 PM EDT...
  BESEMER AND SOUTH DANBY AT 220 PM EDT...
  BROOKTONDALE AND WEST SLATERVILLE AT 225 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Special weather statement, May 31, 2:12 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
212 PM EDT SAT MAY 31 2008

NYZ024-025-044-045-055-056-311915-
BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-TIOGA NY-TOMPKINS NY-
212 PM EDT SAT MAY 31 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
  STRONG GUSTY WINDS.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NORTHEAST ITHACA TO DANBY TO 6 MILES SOUTHWEST OF
  NEWFIELD...AND MOVING EAST AT 41 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  DRYDEN AT 220 PM EDT...
  CANDOR AT 235 PM EDT...
  MARATHON AT 240 PM EDT...
  NEWARK VALLEY AND LISLE AT 245 PM EDT...
  WHITNEY POINT AT 250 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:46 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Tompkins44 min
May 31, 6:06 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida39 min
May 31, 6:13 PM EDTSevere Thunderstorm WarningBGMCayuga, Chenango, Cortland, Madison, Tompkins29 min
May 31, 5:20 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wayne, Wyoming40 min
May 31, 5:30 PM EDTSevere Thunderstorm WarningBGMLackawanna, Wayne60 min
May 31, 5:50 PM EDTSevere Thunderstorm WarningBGMPike55 min
May 31, 6:17 PM EDTSevere Thunderstorm WarningBGMPike27 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.